Saturated proportional derivative control of flexible-joint manipulators

Ryan James Caverly, David Evan Zlotnik, Leila Jasmine Bridgeman, James Richard Forbes

Research output: Contribution to journalArticlepeer-review

20 Scopus citations


In this paper, the control of flexible-joint robotic manipulators while avoiding actuator saturation is investigated. Several proportional derivative controllers are developed, all of which disallow actuator saturation by guaranteeing that the applied torque is less than a specified maximum value. In particular, a Gibbs parameterization of the joint angles is included in the control laws, which allows for an increased control torque as compared to an Euler angle parameterization. An equilibrium point of the closed-loop system is proven to be asymptotically stable using the Lyapunov stability analysis. Moreover, the proposed control laws do not require any knowledge of the manipulators mass, stiffness, or dissipation properties, and as such, are robust to modelling errors. The proposed controllers are tested on a single-link flexible-joint manipulator experimentally and on a two-link flexible-joint manipulator in simulation, and are compared to the performance of controllers found in the literature.

Original languageEnglish (US)
Pages (from-to)658-666
Number of pages9
JournalRobotics and Computer-Integrated Manufacturing
Issue number6
StatePublished - Dec 2014
Externally publishedYes


  • Actuator saturation
  • Flexible-joint manipulator
  • Proportional-derivative control
  • Saturation avoidance


Dive into the research topics of 'Saturated proportional derivative control of flexible-joint manipulators'. Together they form a unique fingerprint.

Cite this